Mississippi, 2023

Damaging Wind in Mississippi, June 30, 2023

June 30, 2023 · NWS JAN · 1 event in 1 county or zone

Afternoon thunderstorms developed across portions of Mississippi on June 30th. A few of these became strong to severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Afternoon thunderstorms developed across portions of Mississippi on June 30th. A few of these became strong to severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jun 30, 1:38 PM CST, 1 hour 17 minutes earlier.

Area forecast discussion, Jun 30, 1:38 PM CST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
238 PM CDT Fri Jun 30 2023

...New DISCUSSION...

.DISCUSSION...
Issued at 237 PM CDT Fri Jun 30 2023

.DISCUSSION...
Tonight and Saturday...Once again for the rest of this afternoon
into early this evening, a "Marginal Risk" for severe storms now
exists across central and eastern portions of the forecast area.
This is as a result of isolated convection developing on the eastern
periphery of high pressure aloft where a very weak boundary resides.
A high-res model or two hints at outflow associated with this
convection possibly shifting west across the area this afternoon.
Given the airmass over the region, an isolated severe storm capable
of producing damaging wind gusts and hail to the size of quarters
cannot be ruled out. This currently looks like an uphill battle for
deep convection though as the further west it tries to develop, the
more it'll encounter suppression from strong high pressure aloft
over the forecast area. Any isolated convection that does develop
will quickly dissipate after sunset as daytime heating is lost.

Strong high pressure aloft will remain centered over the region and
in control of our weather heading into the weekend.  Excessively hot
conditions will persist during this time, with very little relief
from the heat expected overnight as lows range from the middle 70s
to around 80 under very humid conditions.  With high temperatures
forecast to again peak around the century mark Saturday and dew
points in the mid and upper 70s, afternoon maximum heat index values
will generally range from 110-115 degrees. This will result in
another "Excessive Heat Warning" for the entire forecast area
that'll run from 10 AM to 9 PM on Saturday.

Once again, relief from this heat will be scarce and come only in
the form of an isolated shower or storm during the afternoon hours.
Current the best chance for such activity will be across eastern
portions of the CWA, which lies on the eastern periphery of high
pressure aloft.  Otherwise, please continue to take the proper
precautions to stay hydrated and as cool as possible if conducting
any outdoor activities on Saturday. /19/

Saturday night through Friday...

By Saturday night, this upper high pressure system will center will
begin to flatten over the Gulf Coast as a shortwave trough swing
across the Midwest. Temperatures will begin to cool down over the
next couple of days as this ridge weakens over the Gulf of Mexico.
By Monday, highs will be mainly in the low 90s for majority of the
region. Dew points will remain in the mid 70s, keeping our heat
indices around 100 through late next week.

Rain chances will also increase through the week as this ridge
breaks down. A series of shortwaves along with seasonal diurnal
convection will help maintain these storm chances through late next
week. Early model guidance show these storms severe potential to be
relatively low at the moment. Sufficient lapse rates and PWAT values
(around 2.0 in) can help with some low end microburst potential late
into next week, but lackluster instability might keep our chances
marginal. Nonetheless, we will continue to monitor these storms has
we get closer to the coming days. /LCP/

&&

.AVIATION...
(18Z TAFS)
Issued at 1226 PM CDT Fri Jun 30 2023

VFR flight categories will prevail at area TAF sites throughout
the forecast period. At sunrise Saturday, a brief period of
reduced visibilities, i.e. 4-6SM, is possible due to patchy
fog/haze over the area. Winds today will generally be from the
southwest between 5-8 knots, and will become calm to light
overnight tonight. /19/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       77  98  76  93 /  10  10  10  20
Meridian      75  99  76  94 /  10  30  10  30
Vicksburg     76  99  76  93 /  10  10  10  10
Hattiesburg   75  99  76  94 /  10  20  20  30
Natchez       76  98  76  93 /  10  10  10  20
Greenville    78  98  78  94 /  10  10  10  20
Greenwood     78  99  78  94 /  10  10  10  20

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Excessive Heat Warning until 9 PM CDT this evening for MSZ018-
     019-025>066-072>074.

     Excessive Heat Warning from 9 AM to 9 PM CDT Saturday for MSZ018-
     019-025>066-072>074.

LA...Excessive Heat Warning until 9 PM CDT this evening for
     LAZ007>009-015-016-023>026.

     Excessive Heat Warning from 9 AM to 9 PM CDT Saturday for
     LAZ007>009-015-016-023>026.

AR...Excessive Heat Warning until 9 PM CDT this evening for ARZ074-
     075.

     Excessive Heat Warning from 9 AM to 9 PM CDT Saturday for ARZ074-
     075.

&&

19/LCP/19
Hazardous weather outlook, Jun 30, 1:24 PM CST, 1 hour 31 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
224 PM CDT Fri Jun 30 2023

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>028-034>036-
040>042-047-053-059>061-066-072>074-011100-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Washington-Humphreys-
Holmes-Issaquena-Sharkey-Yazoo-Warren-Claiborne-Jefferson-Adams-
Franklin MS-Jones-Marion-Lamar-Forrest-
224 PM CDT Fri Jun 30 2023

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, northwest Mississippi, south central Mississippi,
and west central Mississippi.

.DAY ONE...Tonight and Saturday...

DANGEROUS HEAT
THREAT...Extreme
TIMING...This afternoon and again Saturday

Extreme heat is expected with peak heat index values in excess of
110 degrees for multiple days. Heat stroke continues to be a
major concern with outdoor activity.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Saturday night through Thursday...

Dangerous heat with maximum heat index values of 106 to
110 degrees is expected for the entire outlook area on Sunday.

(https://www.weather.gov/images/jan/graphicast/2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Thursday.

MSZ029>033-037>039-043>046-048>052-054>058-062>065-011100-
Webster-Clay-Lowndes-Choctaw-Oktibbeha-Attala-Winston-Noxubee-
Madison MS-Leake-Neshoba-Kemper-Hinds-Rankin-Scott-Newton-
Lauderdale-Copiah-Simpson-Smith-Jasper-Clarke-Lincoln-Lawrence-
Jefferson Davis-Covington-
224 PM CDT Fri Jun 30 2023

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, north central Mississippi,
northeast Mississippi, south central Mississippi, and southeast
Mississippi.

.DAY ONE...Tonight and Saturday...

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Through the remainder of this afternoon

DANGEROUS HEAT
THREAT...Extreme
TIMING...This afternoon and again Saturday

Isolated severe thunderstorms are possible. Some thunderstorms
could produce damaging wind gusts and hail to the size of
quarters.

(https://www.weather.gov/images/jan/graphicast/3.png)

Extreme heat is expected with peak heat index values in excess of
110 degrees for multiple days. Heat stroke continues to be a
major concern with outdoor activity.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Saturday night through Thursday...

Dangerous heat with maximum heat index values of 106 to
110 degrees is expected for the entire outlook area on Sunday.

(https://www.weather.gov/images/jan/graphicast/2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region remainder
of the afternoon.

19

&&

...HAZARD LEGEND...

*DANGEROUS HEAT*
Extreme...Extreme heat is expected with peak heat index values
 in excess of 110 degrees for multiple days. Heat stroke continues
 to be a major concern.
Significant...Dangerous heat expected with peak heat index values
 in excess of 110 degrees. Heat stroke will be a significant
 concern.
Elevated...Dangerous heat likely with peak heat index values
 ranging from 106 to 110 degrees. Heat exhaustion will be likely.
Limited...Caution is advised for possible dangerous heat as
 heat index values peak near 105 degrees. Heat exhaustion will
 be possible.

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
 likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
 likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
 possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, Jun 30, 12:43 PM CST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Jackson MS
143 PM CDT Fri Jun 30 2023

MSZ030-301915-
Clay MS-
143 PM CDT Fri Jun 30 2023

...A strong thunderstorm will impact portions of northwestern Clay
County through 215 PM CDT...

At 142 PM CDT, Doppler radar was tracking a strong thunderstorm near
Montpelier, or 11 miles southeast of Houston, moving east at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Pala Alto around 210 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3368 8872 3368 8862 3367 8862 3364 8893
      3376 8894 3376 8893 3381 8893 3381 8872
TIME...MOT...LOC 1842Z 247DEG 8KT 3376 8890

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

19

The radar

The Jackson/Brandon,MS radar (KDGX), 101 km away, was scanning. The volume nearest the first event began at 20:55 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Attala

When
June 30, 2:55 PM CST
Where
Attala County, 7.21 mi SE of Ethel
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
33.040, -89.390

A tree was blown down on MS Highway 14 east of Kosciusko.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2023Every state in 2023This day in weather historyWarnings in Mississippi, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1151520.